To the Editor: Aripiprazole is a new atypical antipsychotic drug for the treatment of schizophrenia/schizoaffective disorders and bipolar disorder in adults. Recent studies suggest effectiveness of aripiprazole with minimal severe side effects in children (1). We report a case of a 7-year-old child with hyperglycemia following initiation of aripiprazole.
The patient was an overweight 7-year-old male child with the diagnosis of attention deficit/hyperactivity disorder (ADHD), combined type, mood disorders, not otherwise specified, and a positive family history of type II diabetes mellitus. From ages 4 to 6, the patient’s ADHD symptoms were treated with methylphenidate. At age 6, the patient had increasing mood and behavior problems, including verbal explosiveness and physical aggression. These symptoms stabilized by increasing the dose of methylphenidate to 54 mg per day.
Nine months after the increase in methylphenidate, the child had an exacerbation of mood lability and aggression. Methylphenidate was discontinued. Aripiprazole 2.5 mg was initiated. The child’s weight was 34.7 kg, and body mass index was 21.0 (98th percentile for the child’s age). He was prescribed 18 mg of atomoxetine, but took atomoxetine for 1 week. Within 4 weeks of aripiprazole as the only medication, the patient developed polydipsia, polyuria, and polyphagia and was evaluated in the emergency room. At admission, vital signs were normal, his blood pressure was 117/55, his glucose was 659 mg/dl (70–105 mg/dl), and he had mild ketonuria (15 mg/dl). Weight, height, and body mass index were 34 kg, 128 cm, and 20.5 (97th percentile for age), respectively. Pertinent lab studies included sodium 127 mmol/liter (133–145 mmol/dl), chloride 91 mmol/L (96–108 mmol/dl), triglycerides 255 mg/dl (74–199 mg/dl), and hemoglobin A1c 10% (4%–6%). Insulin/islet cell antibodies were <1.0U/ml (0.0–0.9U/ml). Aripiprazole was discontinued. The child was treated with NPH and Humalin insulin. He was discharged to go home in 3 days while receiving subcutaneous insulin. After 4 weeks of insulin therapy, blood sugars normalized and insulin was discontinued. Seven months after initial presentation, the child developed insulin-dependent diabetes.
To our knowledge, this is the first report of a child developing hyperglycemia following the initiation of aripiprazole. This case is presented to highlight the following questions: 1) Was there an association between the emergence of hyperglycemia and aripiprazole administration, and 2) was the initial episode of hyperglycemia coincidental with the use of aripiprazole? This case documents the importance of obtaining a family history, physical examination, and baseline and monitoring laboratory analyses when treating with antipsychotic medications (2). Further studies are necessary to determine the relationship between metabolic abnormalities and aripiprazole treatment in children.
1.Findling RL, Kaufmann R, Batterson JR, Sallee FR, Auby P, Nyilas M, et al: Tolerability of Aripiprazole in Children and Adolescents With Major Psychiatric Diagnoses. Toronto, American Academy of Child Adolescent Psychiatry, 2005
2.Cheng-Shannon J, McGough JJ, Pataki C, McCracken JT: Second-generation antipsychotic medications in children and adolescents. J Child Adolesc Psychopharmacol 2004; 14:372–394
All authors report no competing interests.